Successfully reported this slideshow.
We use your LinkedIn profile and activity data to personalize ads and to show you more relevant ads. You can change your ad preferences anytime.

Organophosphorus poisoning

Nursing

  • Be the first to comment

Organophosphorus poisoning

  1. 1. Organophosphate poisoning By : Abhishek Yadav M Sc Nursing 1st Year.
  2. 2. INTRODUCTION • Organophosphorus compounds or organophosphates are commonly used in the industrial, agricultural and home settings. They were initially developed as insecticides but some of them as nerve gases i.e. • Sarin ( colorless, odorless liquid, used as chemical weapon to its extreme patency as nerve agent), • Soman (a nerve agent, used as chemical weapon),
  3. 3. • Tabun ( clear colorless, tasteless liquid with faint fruity odor. Acts as nerve agent), and • VX (as nerve agent, earlier used as pesticide and later as weapon). • These are used as chemical warfare and in terrorist attacks.
  4. 4. • Some Organophosphorus compounds are used as pesticides in agriculture. These are highly toxic and include tetraethyl pyrophosphate and parathion. • Other organophosphates such as coumaphos, chlorpyrifos and trichlorfon are used as animal insecticides and have intermediate toxicity. • Low toxicity compounds are malathione, diazinon and dichlorovos. These are used as household insecticides.
  5. 5. • Organophosphorus compounds are easily accessible and are often used to commit suicides. • Accidental poisoning may also occur especially when they are kept within the reach of children. • Farmers could get exposed while spraying crops if they are not well protected with masks, gloves and other protective clothing.
  6. 6. DEFINITION • Organophophate poisons are the group of potent nerve agents, functioning by inhibiting the enzyme choline esterase. • Organophosphate Poisoning occurs after dermal, respiratory, or oral exposure to either organophosphate pesticides (e.g., chlorpyrifos, dimethoate, malathion, parathion) or nerve agents (e.g., tabun, sarin), causing inhibition of acetyl cholinesterase at nerve synapses.
  7. 7. INCIDENCE • According to the World Health Organization (WHO), there are about 1 million people a year admitted to hospital with accidental poisoning and 2 million with suicidal intent. It is estimated that there could be as many as 25 million agricultural workers in the developing world suffering an episode of poisoning each year.
  8. 8. EPIDEMIOLOGY • There are no accurate figures kept about the incidence of OP poisoning. • The vast majority of cases are accidental from the use of pesticides. There is a much higher incidence in rural areas of the third world. • Hospital admissions for intentional OP poisoning are twice as numerous as for accidental poisoning. Intentional self-harm tends to involve much higher doses than accidental exposure. • Fortunately, terrorist or warfare use of OP is rare but the potential exists to expose a great many people at once.
  9. 9. CLINICAL MANIFESTATION • Depends on the route of entry i.e. Ingestion, inhalation and eye contact. • Depends upon whether the poisoning is mild, moderate or severe. The symptoms are basically those of excessive acetylcholine activity. Mild Small or pinpoint pupils. Painful, blurred vision. Runny nose and eyes. Excess saliva. Eyes looking 'glassy‘ (fixed stare and wide eyed). Headache. Nausea. Mild muscle weakness. Localized muscle twitching (jerking). Mild agitation.
  10. 10. Moderate  Pinpoint pupils, conjunctival injection (red conjunctiva or sclera).  Dizziness, disorientation.  Coughing, wheezing, sneezing.  Drooling (unintentional spillage of saliva from mouth), excess phlegm (excess mucus at back of nose or throat), bronchorrhoea (production of more than 100 ml/day of watery sputum), bronchospasm.  Breathing difficulty.  Marked muscle twitching or tremors.  Muscle weakness, fatigue.  Vomiting, diarrhea, urination.
  11. 11. Severe  Pinpoint pupils.  Confusion and agitation.  Convulsions.  Copious excess secretions.  Cardiac arrhythmias.  Collapse, respiratory depression or respiratory arrest.  Coma.  Death.
  12. 12. PATHOPHYSIOLOGY The nervous system is made up of a large number of nerves. When a signal reaches the end of a nerve, it releases a substance called neurotransmitter that carries the signal to the adjacent nerves or organ such as muscle or gland. Many nerves release acetylcholine as the neurotransmitter. Once the signal passes to the next nerve, an enzyme called choline esterase which destroys the acetylcholine. Organophosphorus compounds block this enzyme, thus preventing the breakdown of acetylcholine. Then acetylcholine acts for an excessively long time causing symptoms like twitches and increased secretions. After some time, the muscles gets fatigued leading to paralysis.
  13. 13. DIAGNOSTIC EVALUATION • History collection, and physical examination. • RBS, BUN, Electrolytes, Prothrombin time, liver function studies, and plasma cholinesterase measurements. • Other laboratory findings include the following: – Leukocytosis – Hemoconcentration – Metabolic and/or respiratory acidosis – Hyperglycemia – Hypokalemia – Hypomagnesemia – Elevated troponin levels – Elevated amylase levels – Elevated liver function test results.
  14. 14. MANAGEMENT In case of emergency , be ready with these items..
  15. 15. • Organophosphorus poisoning is treated using drugs that block the action of acetylcholine i.e. atropine and drugs that regenerate the cholinesterase enzyme i.e. pralidoxime and obidoxime. • Diazepam is used to control seizures caused due to the poisoning.
  16. 16. Nursing Diagnosis: • Risk of ineffective airway clearance related to Neuromuscular dysfunction as evidenced by Changes in respiratory rate and depth. • Risk of aspiration related to drug intoxication as evidenced by speech evaluation showing silent aspiration and vomiting. • Risk for infection related to absorption of the toxic substances in body as evidenced by sign and symptoms.
  17. 17. INTERVENTIONS: • Check airway, breathing, and circulation. Place patient in the left lateral position, preferably with head lower than the feet, to reduce risk of aspiration of stomach contents. Provide high flow oxygen, if available. Intubate the patient if their airway or breathing is compromised. • Obtain I/V access and give 1–3 mg of atropine as a bolus, depending on severity. Set up an infusion of 0·9% normal saline; aim to keep the systolic blood pressure above 80 mm Hg and urine output above 0·5 mL/kg/h. Side by side insert foley’s catheter.
  18. 18. • Record pulse rate, blood pressure, pupil size, presence of sweat, and auscultatory findings at time of first atropine dose. • Give pralidoxime chloride 2 g (or obidoxime 250 mg) intravenously over 20–30 min into a second cannula. • Follow with an infusion of pralidoxime 0·5–1 g/h (or obidoxime 30 mg/hr) in 0·9% normal saline. • Insert NG tube ……Start Gastric lavage as advised by Doctor with activated charcoal dissolving NS.
  19. 19. • Feed the fluid and aspirate each 50 ml dose…. Record the amount of fluid… • 5 min after giving atropine, check pulse, blood pressure, pupil size, sweat, and chest sounds. If no improvement has taken place, give double the original dose of atropine.
  20. 20. • Continue to review every 5 min; give doubling doses of atropine if response is still absent. Once parameters have begun to improve, cease dose doubling. Similar or smaller doses can be used. • Give atropine boluses until the heart rate is more than 80 beats per minute, the systolic blood pressure is more than 80 mm Hg, and the chest is clear (appreciating that atropine will not clear focal areas of aspiration). Sweating stops in most cases.
  21. 21. REFERENCE • http://www.medindia.net/patients/patientinf o/organophosphorus-poisoning.htm • http://bestpractice.bmj.com/best- practice/monograph/852/basics/definition.ht ml • https://www.slideshare.net/fowzreal/organop hosphate-poisoning-and-management • https://patient.info/in/doctor/organophospha te-poisoning

×